Magnesium making AF worse?

Hi,

I know a lot of people on here find magnesium really helps with their AF, but does anyone find it makes theirs worse?

I've been taking magnesium for a week now & have just had AF 3 times in 6 days. Although this is not unheard of for me, it is unusual. I usually wouldn't have more than 2 episodes a week & often go 8-10 days between episodes.

My AF is vagal, or at least I assume so, as I only ever go into it at night. Not sure if that makes any difference.

4 Replies
oldestnewest

No experience with mag except I get the runs if I take it, probably because I think I'm already getting loads in our borehole water.

But last year my doctor was worried becaue my potassium levels were getting high and (she said) excessive potassium can cause arrhythmias. Anyhow, my potassium levels have now come down for some unknown reason and I'm fine. I wasn't taking anything!

But when I read your post, I just wondered whether anything you are eating or drinking might have excessive potassium. I had a blood test to find out.

I am not medical and am just reporting what I was told by a doctor, so take what I say with due caution!

Koll

2 likes
Reply

Thanks for the reply. I also have Addison's Disease. One of the effects of this is that my body struggles to maintain my blood electrolyte balance - it tends to retain potassium & lose sodium. I take medication for this, although I still have to be careful. I'm convinced that my electrolytes being out of balance is a trigger for me. The reason I was asking about the magnesium is that for the 3 AF episodes this week I'm reasonably sure (although I can never actually be certain) that I had the electrolyte balance ok.

Reply

My understanding is that magnesium is also an electrolyte. Also, if magnesium is causing any diarrhea at all (which it can) then that will mean that you are losing other electrolytes as well.

If it was me I would stop the magnesium and then discuss carefully with my doctor. Maybe using the 'oil' rubbed on your skin, starting with just one spray a day, and then increasing to two after a week (and so on) might be a suitably slow way to introduce more magnesium to your body without upsetting the balance. You may do better though, to start by increasing the foods you eat which contain magnesium.

2 likes
Reply

My high profile London Naturopath said take Mg with Coq10 to relax and strengthen the heart beat. The Mg he recommended was a compound and included Taurine, which maybe is for you as well due to your AF being vagally mediated. nb I have vagally mediated Lone AF with <60 pulse and 115/70 BP. No medical advice on this Forum so check with a Naturopath and your medic team first.

Reply

You may also like...